Results in Mathematics

, Volume 24, Issue 1–2, pp 12–26 | Cite as

On the de la Vallée-Poussin Means on the Sphere

  • Hubert Berens
  • Luoqing Li


We study the approximation behavior of the de la Vallée-Poussin means on the sphere. To do so, we establish relations between the means and the best approximation, and estimate the rate of convergence of the means by various moduli of smoothness. We also discuss the related approximation problem for zonal functions.

AMS subj. class

41A25 42C10 


d-sphere spherical harmonic expansion best approximation moduli of smoothness K-moduli 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Berens, H., Butzer, P. L., and S. Pawelke, Limitierungserfahren mehrdimensionaler Kugelfunktionen und deren Saturationsverhalten, Publ. Res. Inst. Math. Sci. Ser. A 4 (1968/69), 201–168MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Berens, H. and Y. Xu, On Bernstein-Durrmeyer polynomials with Jacobi weights, in Approximation Theory and Functional Analysis-Conference, C. K. Chui (ed.), Academic Press, Boston 1991, 25–46Google Scholar
  3. 3.
    Berens, H. and Y. Xu, On Bernstein-Durrmeyer polynomials with Jacobi weights: the cases p = 1 and p = ∞, in Approximation, Interpolation, and Summation-Conference, S. Baron and D. Leviatan (eds.), Israel Mathematical Conference Proceedings Vol. 4, Weizmannn Science Press of Israel, Jerusalem 1992, 51–62Google Scholar
  4. 4.
    Butzer, P. L., Jansche, S., and R. L. Stens, Functional analytic methods in the solution of the fundamental theorems on best-weighted algebraic approximation, in Approximation Theory-Conference, G. A. Anastassiou (ed.), Marcel Dekker Inc., New York 1992, 151–205Google Scholar
  5. 5.
    Ditzian, Z. and V. Totik, Moduli of Smoothness, SSCM Vol. 9, Springer-Verlag, 1987Google Scholar
  6. 6.
    Lizorkin, P. I. and S. M. Nikol’skii, Approximation by spherical functions, Proc. Steklov Inst. Math. 173 (1987), 195–203MathSciNetGoogle Scholar
  7. 7.
    Löfström, J., Best approximation in Lp(w) by algebraic polynomials, Studia Sci. Math. Hungarica, 20 (1985), 375–394MATHGoogle Scholar
  8. 8.
    Nikol’skii, S. M. and P. I. Lizorkin, Approximation by spherical polynomials, Proc. Steklov Inst. Math. 166 (1986), 207–222MathSciNetMATHGoogle Scholar
  9. 9.
    Pawelke, S. Über Approximationsordnung bei Kugelfunktionen und algebraischen Polynomen, Tôhoku Math. J. 24 (1972), 473–486MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Ragozin, D. L., Constructive polynomial approximation on spheres and projective spaces, Trans. Amer. Math. Soc. 162 (1971), 157–170MathSciNetMATHGoogle Scholar
  11. 11.
    Rauch, H. E. Harmonic and analytic functions of several variables and the maximal theorem of Hardy and Littlewood, Canad. J. Math. 8 (1956), 171–183MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Smith, K. T. A generalization of an inequality of Hardy and Littlewood, Canad. J. Math. 8 (1956), 157–170MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Stein, E. M. and G. Weiss, Introduction to Fourier Analysis on Euclidean Spaces, Princeton Univ. Press, Princeton N. J. 1971MATHGoogle Scholar
  14. 14.
    Timan, A. F., Theory of Approximation of Functions of a Real Variable, MacMillan, New York 1963MATHGoogle Scholar
  15. 15.
    van Wickeren, E., Weak type inequalities for Kantorovich polynomials and related operators, Indag. Mathem. 90 (1987), 111–120CrossRefMATHGoogle Scholar

Copyright information

© Birkhäuser Verlag, Basel 1993

Authors and Affiliations

  1. 1.Mathematical InstituteUniversity of Erlangen-NurembergErlangenGermany

Personalised recommendations